Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 41, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 10, 2005, 4:05 PM MDT for Lea County, New Mexico. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2005, 4:05 PM MDT (22:05 UTC)
- Expired
- May 10, 2005, 5:00 PM MDT
- In force
- 55 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 108 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 2:55 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1268 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1432 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 102206 SVRMAF NMC025-102300- /O.NEW.KMAF.SV.W.0041.050510T2205Z-050510T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 405 PM MDT TUE MAY 10 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 500 PM MDT * AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF EUNICE...OR 31 MILES NORTH OF KERMIT...MOVING NORTH AT 25 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF JAL...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... EUNICE... OIL CENTER... NADINE... JAL... MONUMENT... HOBBS... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3202 10336 3201 10306 3272 10306 3282 10339 $$
3 follow-up statements
000 WWUS54 KMAF 102219 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 517 PM CDT TUE MAY 10 2005 NMC025-102300- /O.CON.KMAF.SV.W.0041.000000T0000Z-050510T2300Z/ LEA- 417 PM MDT TUE MAY 10 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM MDT FOR SOUTHEASTERN LEA COUNTY... AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF EUNICE...MOVING NORTHEAST AT 25 MPH. ANOTHER SEVERE STORM CAPABLE OF PRODUCING NICKEL SIZED HAIL WAS LOCATED 6 MILES WEST OF JAL...ALSO MOVING NORTHEAST AT 25 MPH. PERSONS IN THE COMMUNITY OF EUNICE SHOULD BE PREPARED FOR LARGE HAIL TO THE SIZE OF GOLFBALLS. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORMS INCLUDE... EUNICE...JAL...OIL CENTER AND NADINE. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. LAT...LON 3202 10336 3201 10306 3272 10306 3282 10339 $$
000 WWUS54 KMAF 102236 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 534 PM CDT TUE MAY 10 2005 NMC025-102300- /O.CON.KMAF.SV.W.0041.000000T0000Z-050510T2300Z/ LEA- 434 PM MDT TUE MAY 10 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM MDT FOR SOUTHEASTERN LEA COUNTY... AT 434 PM MDT...TRAINED WEATHER SPOTTERS REPORTED GOLFBALL SIZED HAIL ON THE SOUTH SIDE OF HOBBS. THIS STORM WAS LOCATED 6 MILES SOUTH OF HOBBS...MOVING NORTHEAST AT 25 MPH. PERSONS IN THE COMMUNITY OF HOBBS SHOULD BE PREPARED FOR VERY LARGE HAIL TO THE SIZE OF GOLFBALLS. SEEK SAFE SHELTER IMMEDIATELY IF YOU ARE IN THE PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3228 10350 3201 10306 3272 10306 3282 10339 $$
000 WWUS54 KMAF 102248 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 546 PM CDT TUE MAY 10 2005 NMC025-102300- /O.CON.KMAF.SV.W.0041.000000T0000Z-050510T2300Z/ LEA- 446 PM MDT TUE MAY 10 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM MDT FOR SOUTHEASTERN LEA COUNTY... AT 445 PM MDT...TRAINED WEATHER SPOTTERS REPORTED GOLFBALL SIZED HAIL AND WINDS SUSTAINED AT 60 MPH...3 MILES NORTH OF HOBBS. BROKEN WINDOWS HAVE BEEN REPORTED IN HOBBS. THE STORM REMAINS CENTERED NEAR HOBBS...AND IS MOVING NORTHEAST AT 25 MPH. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3228 10350 3201 10306 3272 10306 3282 10339 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:12 PM MDT, 53 minutes earlier.
Area forecast discussion, May 10, 3:12 PM MDT, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
412 PM CDT TUE MAY 10 2005
.UPDATE...
STRONG CONVECTION DEVELOPING ALONG THE DRYLINE OVER THE UPPER TRANS
PECOS...WITH ADDITIONAL DEVELOPMENT NEAR THE BIG BEND. UPDATE WILL
FOLLOW SHORTLY FOR SEVERE THUNDERSTORM WATCH BOX NUMBER 242.
&&
.PREV DISCUSSION... /ISSUED 221 PM CDT TUE MAY 10 2005/
SHORT TERM...
NOT A LOT OF CHANGES TO PREVIOUS THINKING. EXPECTING DRYLINE TO SHARPEN
SIGNIFICANTLY OUT WEST THIS EVENING WITH FALLING HEIGHTS AND APPROACH OF
SHORTWAVES IN THE SOUTHWEST FLOW ALOFT. RUC DRYLINE POSITION MOST REASONABLE
BASED ON CURRENT TRENDS IN OBSERVATIONS AND GUIDANCE. WILL MENTION SEVERE
WORDING OVERNIGHT AS SOME STRONG STORMS MAY BE ONGOING PAST MIDNIGHT AS
THE LOW LEVEL JET CRANKS TO 50 KNOTS BY 1 AM. LOW CLOUDS SHOULD SPREAD
BACK WEST LATER TONIGHT WITH THE UPSLOPE FLOW TO COVER A SIGNIFICANT PORTION
OF THE PERMIAN BASIN. CONTINUED TO USE THE LATEST RUC GUIDANCE FOR MOST
REASONABLE DEW POINT PROJECTION WITH ETA WINDS MOST REASONABLE.
LONG TERM...
CUTOFF LOW...AND SOUTHWEST FLOW ALOFT OVER THE AREA AHEAD OF
IT...PORTENDS A BUSY WEEK AHEAD. A FRONTAL BOUNDARY MOVING SOUTH
INTO THE AREA FRIDAY/SATURDAY WILL MAKE IT MORE SO.
EXPECT A SERIES OF SHORTWAVE TROUGHS TO TREK OVER THE AREA IN THE
NEXT SEVERAL DAYS EMBEDDED IN SOUTHWEST FLOW ALOFT. WEDNESDAY
ALMOST APPEARS TO BE A DOWN DAY AS FAR AS THUNDERSTORMS/SEVERE
WEATHER AS THE DRYLINE LOOKS LIKE IT WILL MIX TO THE EASTERN THIRD
OF THE CWA. ATMOSPHERE WILL BE PLENTY UNSTABLE THOUGH...SO THINK AT
LEAST WIDELY SCATTERED TSRA WARRANTED IN THE GRIDS. ALTHOUGH THERE
DOES NOT APPEAR TO BE MUCH OF A SHORTWAVE TROUGH COMING ACROSS THE
CWA AT MAX HEATING TOMORROW...THERE WILL BE SUFFICIENT INSTABILITY
AND SHEAR TO KEEP A MENTION OF ISOLATED SEVERE TSRA GOING IN THE
HWO.
OSCILLATING DRYLINE WILL HEAD BACK WEST WEDNESDAY NIGHT...BUT WITH
BACKED FLOW THROUGH MUCH OF THE COLUMN THURSDAY...WILL MIX ONLY INTO
THE CENTRAL CWA THURSDAY AFTERNOON. THE GFS AND NAM INDICATING A
SHORTWAVE TROUGH MOVING INTO THE AREA THURSDAY AFTERNOON...SO HAVE
LEFT CHANCE OF TSRA THESE AREAS FOR THURSDAY AFTERNOON. SHOULD BE
PLENTY OF MOISTURE...HENCE INSTABILITY...FOR TSRA DEVELOPMENT. 0 TO
6 KM BULK SHEAR VECTORS PROGGED TO BE AT LEAST 30 KT...WHICH WILL BE
SUFFICIENTLY STRONG FOR STORMS TO ORGANIZE AND GO SEVERE. WILL
LEAVE A SLIGHT CHANCE OF TSRA WEDNESDAY NIGHT...AND A CHANCE OF TSRA
THURSDAY NIGHT AS LOW LEVEL JET INCREASES EACH NIGHT DUE TO
PROXIMITY OF SEMI/PERMANENT UPPER TROUGH OVER THE WESTERN CONUS.
ON FRIDAY...A FRONTAL BOUNDARY WILL BE APPROACHING THE AREA. LATEST
DATA DEPICTING THE FRONTAL BOUNDARY SAGGING SOUTH TO THE NORTHERN
FRINGE OF THE CWA. NATURALLY...THIS TIMING COULD CHANGE AS
CONVECTION BEHIND THE FRONTAL BOUNDARY WILL BE INTEGRAL TO IT/S
PROGRESS...ESPECIALLY THIS FAR SOUTH IN MID MAY. THE GFS/NAM APPEAR
TO BE IN DECENT AGREEMENT WITH THE FRONT...BUT WILL LIKELY NOT CATCH
EVEN THE APPROXIMATE TIME THE FRONT WILL MOVE INTO THE AREA. FOR
NOW...WILL GO WITH THE FRONT NEARING THE NORTHERN CWA FRIDAY
AFTERNOON. BOTH MODELS ALSO INDICATING A SURFACE LOW DEVELOPING
ALONG THE BOUNDARY...WHICH WOULD PUT A TRIPLE POINT IN THE
NORTH/NORTHEAST CWA THEN. WOULD UP THE POPS...BUT NOT CERTAIN OF THE
TIMING...SO WILL LEAVE THE CHANCE OF TSRA ALREADY IN THE GRIDS...AND
MENTION THE POSSIBILITY OF SEVERE STORMS.
WESTERN CONUS UPPER TROUGH FINALLY EJECTS EASTWARD FRIDAY NIGHT.
PRECIPITATION COULD LAST OVER A GOOD DEAL OF THE AREA FRIDAY NIGHT
BEFORE COOLER AIR PLUNGES THROUGH THE CWA SATURDAY IN THE WAKE OF
PASSING TROUGH. IF THIS SCENARIO PLAYS OUT...WE COULD HAVE
TEMPERATURES OVER 10 DEGREES BELOW NORMAL SATURDAY...WITH SLIGHTLY
LESS BELOW NORMAL TEMPERATURES ON SUNDAY. WARMER TEMPERATURES COME
BACK QUICKLY MONDAY AS FLOW ALOFT BECOMES MORE ZONAL. WILL LEAVE
NEAR TO SLIGHTLY ABOVE TEMPERATURES...AND MAINLY DRY CONDITIONS...
ALONE MONDAY AND TUESDAY AS HEIGHTS RISE A LITTLE AND MOISTURE NOT
AS READILY AVAILABLE.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...SEVERE THUNDERSTORM WATCH UNTIL 900 PM MDT FOR EDDY AND LEA
COUNTIES.
TX...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM CDT FOR ANDREWS...
BREWSTER...CRANE...CULBERSON...DAWSON...ECTOR...GAINES...
JEFF DAVIS...LOVING...MARTIN...MIDLAND...PECOS...PRESIDIO...
REEVES...UPTON...WARD...AND WINKLER.
&&
99/99Hazardous weather outlook, May 10, 2:30 PM MDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX...UPDATED 330 PM CDT TUE MAY 10 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111916- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 330 PM CDT TUE MAY 10 2005 (230 PM MDT TUE MAY 10 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS PORTIONS OF THE OUTLOOK AREA. THE SLIGHT RISK AREA IS FOR THAT PART OF WEST TEXAS AND SOUTHEAST NEW MEXICO WHICH INCLUDES THE EASTERN PORTION OF THE NEW MEXICO PLAINS...THE WESTERN AND NORTHERN PERMIAN BASIN...SOUTH TO THE DAVIS MOUNTAINS. THIS INCLUDES THE COMMUNITIES OF CARLSBAD...HOBBS... FORT DAVIS...ANDREWS...SEMINOLE...ORLA...PECOS...WINK...KERMIT...MIDLAND AND ODESSA. LOW LEVEL MOISTURE WILL INCREASE OVER THE EASTERN SECTIONS OF THE SOUTHEAST NEW MEXICO PLAINS AND THE WESTERN PERMIAN BASIN THIS EVENING AS SOUTHEASTERLY WINDS BRING ABUNDANT GULF MOISTURE NORTHWESTWARD. A DRYLINE WILL SHARPEN AND BE LOCATED JUST EAST OF THE MOUNTAINS BY EVENING AND REMAIN AGAINST THE EASTERN SLOPES OF THE GUADALUPE AND DAVIS MOUNTAINS OVERNIGHT. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS DRYLINE THIS EVENING. SOME OF THESE STORMS WILL SPREAD EASTWARD INTO THE CENTRAL AND NORTHERN PERMIAN BASIN INCLUDING MIDLAND AND ODESSA AS A LOW LEVEL JET DEVELOPS. THUNDERSTORMS SHOULD CONTINUE UNTIL AFTER MIDNIGHT AS THE LOW LEVEL JET CONTINUES. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE WEATHER THREATS... HOWEVER AN ISOLATED TORNADO CAN NOT BE RULED OUT AS WIND SHEAR INCREASES EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO AFFECT PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO WEDNESDAY THROUGH SUNDAY. ISOLATED SEVERE STORMS WILL BE POSSIBLE OVER THE EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS LATE WEDNESDAY. THURSDAY AFTERNOON AND EVENING MAY POSE AN INCREASED RISK OF SEVERE WEATHER OVER MUCH OF THE OUTLOOK AREA. WITH THUNDERSTORMS AND ASSOCIATED HEAVY RAINFALL AFFECTING PARTS OF THE AREA ON CONSECUTIVE DAYS THIS WEEK...THE POTENTIAL FOR LOCALIZED FLASH FLOODING MAY INCREASE BY THURSDAY AND FRIDAY. PARTICULARLY OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTER GROUPS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND THIS EVENING PARTICULARLY ACROSS THE WESTERN HALF OF THE PERMIAN BASIN...THE TRANS PECOS REGION AND THE SOUTHEAST NEW MEXICO PLAINS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
Nearby
Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.